Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Milwaukee, WI

April 4, 2023Dane County, Dodge County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 4, 2023, 10:13 PM CDT for Dane County, Dodge County, Jefferson County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2023, 10:13 PM CDT (03:13 UTC)
Expired
Apr 4, 2023, 11:00 PM CDT
In force
47 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dane County, WI, Dodge County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 52 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 10:34 PM CDTHAIL 1.51 Ne Rockdale, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 6:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 677 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
677 m²/s²
0-3 km storm-relative helicity
837 m²/s²
Significant tornado parameter
0.0
Supercell composite
30.3

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KMKX 050313
SVRMKX
WIC025-027-055-050400-
/O.NEW.KMKX.SV.W.0013.230405T0313Z-230405T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1013 PM CDT Tue Apr 4 2023

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Eastern Dane County in south central Wisconsin...
  Western Jefferson County in southeastern Wisconsin...
  Southwestern Dodge County in southeastern Wisconsin...

* Until 1100 PM CDT.

* At 1013 PM CDT, a severe thunderstorm was located near Brooklyn, or
  near Evansville, moving northeast at 60 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.  Multiple inch to inch and a 
           half hail reports have been received from Green and Rock 
           Counties. 

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Eastern Madison, Sun Prairie, Fitchburg, Watertown, Stoughton,
  Oregon, Jefferson, McFarland, Monona, Lake Mills, Edgerton,
  Marshall, Waterloo, Cottage Grove, Johnson Creek, Deerfield,
  Cambridge, Brooklyn, Lake Ripley, and Lake Koshkonong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4286 8937 4286 8947 4328 8916 4326 8855
      4285 8900 4285 8937
TIME...MOT...LOC 0313Z 215DEG 53KT 4285 8931 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:35 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Apr 4, 2:35 PM CDT, 7 hours 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
235 PM CDT Tue Apr 4 2023

.SHORT TERM...
(Issued 235 PM CDT Tue Apr 4 2023)

Rest of this afternoon through Wednesday night:

Low level easterly prevails while surface warm front continues to
nudge closer from central Illinois. Isolated to scattered elevated
convection has prevailed with MUCAPE values increasing into far
srn WI/northern Il. Potential continues for large hail with any
cells in this environment. Watching the cells in far SE WI into
NE IL. Stout low level inversion should keep the stronger wind potential
at bay with this afternoon activity. The RAP Bufkit sounding shows
the scenario quite well with the impressive low level inversion
with the pre-warm frontal easterly flow and elevated CAPE exceeding
1300 J/KG rooted from around 5k feet.

Primary focus then shifts to next rounds overnight that will have
even more instability to work with as the surface warm front starts
to work into srn WI. High MUCAPE/impressive mid level lapse rates
will be in play. The tornado threat will likely be with any discrete
cells near the warm front into far south central WI where low level
inversion erodes and potential for surface based convection increases.
Much of the widespread storms may focus with lower level/925-700 millibar
frontogenetical forcing.

Have issued a flash flood watch with potential for the west/east
oriented band of lower level frontogenesis ahead of surface warm
front. 925/850 moisture transport pushing precipitable water
values to 1.3 inches which is in the 99th percentile. LLJ will be
enhancing the lift into the boundary with Corfidi vectors becoming
smaller/weakening considerably during the night. So there is
concern for not only training north of the warm front but also
higher rainfall rates associated with the more discrete cells that
may evolve due to the unusually high moisture.

The cold front is expected to clear our eastern areas around
midday Wednesday with gusty cold advection taking hold with a
westerly flow regime through Wednesday night.

&&

.LONG TERM...
(Issued 235 PM CDT Tue Apr 4 2023)

Thursday through Tuesday:

The westerly winds will persist into Thursday. Surface ridging starts
to take hold Thursday night into Friday. May see a frontogenetical
band of precip graze our north Friday night into Saturday but at
this point the better chance of this looks to be more across northern
and central WI. Main story then looks to be a warmer pattern
setting up into early next week that will likely last into the
middle of the week as well.

&&

.AVIATION...
(Issued 235 PM CDT Tue Apr 4 2023)

Main focus is on rounds of storms through midday Wednesday.
Elevated convection will prevail into the evening hours and for
much of the overnight. Still thinking that surface warm front may
sneak in to the far south later this evening. Some surfaced based
convection possible along and south of the surface warm front.
Bulk of storms should wind down towards 09z or thereabouts.
Widespread IFR ceilings will persist anywhere north of the
advancing warm front. May transition to MVFR for a time south of
the front possibly becoming VFR for a time in the far southeast
later tonight into Wednesday morning. MVFR cigs will likely return
in the wake of the cold front Wednesday afternoon/evening with the
strengthening caa and low level thermal trough. We may then see
an additional band of storms take shape along that eastward advancing
cold front during the morning into the early afternoon hours on
Wednesday.

&&

.MARINE...
(Issued 235 PM CDT Tue Apr 4 2023)

Have left going marine small craft and gale headlines in place
with strong easterly flow in place ahead of northward moving warm
front approaching from the south. Strong cold front will pass
midday wednesday with a strong westerly flow after its passage.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
     WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-
     WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...7 PM Tuesday to 4 AM
     Wednesday.

LM...Gale Warning...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 until 1 AM Wednesday.

     Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 until 7 AM Wednesday.

     Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...7 AM Wednesday to 7
     PM Wednesday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 AM
     Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 4, 2:13 PM CDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
213 PM CDT Tue Apr 4 2023

WIZ046-047-051-052-056>060-062>072-051915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Rounds of strong to severe thunderstorms are expected. Large hail,
damaging winds and heavy rainfall is expected. A few tornadoes
are possible this evening and into tonight primarily south of
I-94.

A Flash Flood Watch is in effect from 7 PM through 4 AM for all of
southern Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are Wednesday morning. A few strong to severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Storm reports will be much appreciated through Wednesday morning.

LMZ643>646-051915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect.

Strong to potentially severe storms are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Gale Warning goes into effect Wednesday morning into Wednesday
evening. These gales may continue into Thursday.

There is a chance for strong to severe storms Wednesday morning.
Large hail is possible.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect.

There is a chance for strong to severe thunderstorms.

Locally dense fog may develop over Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional gales are possible later Wednesday and Thursday,
especially across the northern third of Lake Michigan.

There is a chance for strong to severe storms Wednesday morning.

www.weather.gov/mkx

In the hours before

Local storm report, Apr 4, 6:06 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
606 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLOOD            2 N ELKHORN             42.71N 88.54W
04/04/2023                   WALWORTH           WI   NWS EMPLOYEE

            HIGHWAY 12 PARTIALLY COVERED IN SEVERAL
            INCHES OF WATER THAT IS FLOWING FROM A FIELD
            ONTO THE HIGHWAY. TRAFFIC IS ABLE TO SLOWLY
            PASS.

&&

MG
Special weather statement, Apr 4, 9:28 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
928 PM CDT Tue Apr 4 2023

WIZ067-068-050300-
Green WI-Lafayette WI-
928 PM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southeastern
Lafayette and southern Green Counties through 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lena, or 14 miles northwest of Freeport, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroe, Albany, South Wayne, Browntown, Juda, and Jordan Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Wisconsin.

&&

LAT...LON 4251 8995 4276 8978 4269 8937 4268 8937
      4250 8958
TIME...MOT...LOC 0227Z 217DEG 48KT 4239 8988

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BOXELL
Local storm report, Apr 4, 10:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1007 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             4 NE DODGEVILLE         43.00N 90.07W
04/04/2023  M1.50 INCH       IOWA               WI   PUBLIC

1000 PM     HAIL             6 E MONROE              42.59N 89.53W
04/04/2023  M1.25 INCH       GREEN              WI   PUBLIC

0952 PM     HAIL             3 E MONROE              42.58N 89.58W
04/04/2023  M1.75 INCH       GREEN              WI   PUBLIC

0946 PM     HAIL             3 NE ONECO              42.53N 89.65W
04/04/2023  M1.75 INCH       GREEN              WI   PUBLIC

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:28 PM CDTSpecial Weather StatementMKXGreen32 min
Apr 4, 9:45 PM CDTSevere Thunderstorm WarningMKXGreen, Rock45 min
Apr 4, 10:00 PM CDTSevere Thunderstorm WarningMKXDane, Iowa, Sauk45 min
Apr 4, 10:32 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk43 min
Apr 4, 10:59 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Milwaukee, Ozaukee, Racine, Washington and 1 more46 min
Apr 4, 11:07 PM CDTSpecial Marine WarningMKX38 min
Apr 4, 11:10 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette65 min
Apr 4, 11:45 PM CDTSpecial Marine WarningMKX45 min
Apr 5, 12:15 AM CDTSpecial Weather StatementMKXFond du Lac, Sheboygan30 min
Apr 5, 12:29 AM CDTSpecial Marine WarningMKX20 min
Apr 5, 1:45 AM CDTRiver Flood WarningMKXColumbia20 days
Apr 5, 1:45 AM CDTRiver Flood WarningMKXRock21 days
Apr 5, 1:50 AM CDTRiver Flood WatchMKXKenosha8 hr
Apr 5, 1:51 AM CDTSpecial Weather StatementMKXDane, Jefferson, Rock, Walworth, Waukesha54 min
Apr 5, 1:54 AM CDTSpecial Weather StatementMKXSheboygan36 min
Apr 5, 2:02 AM CDTSpecial Weather StatementMKXLafayette43 min
Apr 5, 2:11 AM CDTSpecial Weather StatementMKXMilwaukee19 min
Apr 5, 2:15 AM CDTSpecial Weather StatementMKXKenosha, Racine15 min
Apr 5, 2:36 AM CDTSpecial Marine WarningMKX24 min
Apr 5, 2:44 AM CDTGale WarningMKX40 hr
Apr 5, 2:44 AM CDTMarine Dense Fog AdvisoryMKX9 hr
Apr 5, 3:09 AM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine36 min
Apr 5, 3:19 AM CDTSpecial Marine WarningMKX41 min
Apr 5, 4:01 AM CDTSpecial Marine WarningMKX44 min
Apr 5, 4:25 AM CDTSpecial Weather StatementMKXLafayette35 min
Apr 5, 4:38 AM CDTSevere Thunderstorm WarningMKXLafayette37 min
Apr 5, 5:01 AM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette44 min
Apr 5, 5:10 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette50 min
Apr 5, 5:32 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge, Jefferson21 min
Apr 5, 5:40 AM CDTSpecial Weather StatementMKXRock35 min
Apr 5, 6:24 AM CDTSpecial Weather StatementMKXWalworth36 min
Apr 5, 6:28 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth62 min
Apr 5, 6:51 AM CDTSpecial Marine WarningMKX24 min
Apr 5, 6:54 AM CDTSpecial Weather StatementMKXMilwaukee21 min
Apr 5, 6:56 AM CDTSpecial Marine WarningMKX64 min
Apr 5, 7:18 AM CDTSpecial Marine WarningMKX42 min
Apr 5, 9:13 AM CDTRiver Flood WarningMKXGreen Lake21 days
Apr 5, 9:26 AM CDTRiver Flood WarningMKXKenosha6 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.